Wyoming, 2013

High Wind in Wyoming, March 3 to 4, 2013

March 3 to 4, 2013 · NWS CYS · 8 events in 5 counties and zones

Low pressure moved across Montana, with a trailing cold front through southeast Wyoming. The large pressure gradient produced strong westerly winds across the wind prone areas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Low pressure moved across Montana, with a trailing cold front through southeast Wyoming. The large pressure gradient produced strong westerly winds across the wind prone areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 3, 3:21 AM MST, 24 minutes earlier.

Area forecast discussion, Mar 3, 3:21 AM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
321 AM MST SUN MAR 3 2013

.SHORT TERM...TODAY THROUGH TUESDAY...THE PRIMARY FORECAST CONCERN
IN THE SHORT TERM IS THE PACIFIC STORM SYSTEM AND ASSOCIATED COLD
FRONT FORECAST TO PUSH ACROSS WYOMING LATER TODAY AND TONIGHT.
THIS SYSTEM IS NOT EXPECTED TO PRODUCE MUCH PRECIPITATION FOR THE
LOWER ELEVATIONS OF SOUTHEAST WYOMING AND WESTERN NEBRASKA...BUT
WINDS WILL BE THE MAIN CONCERN THROUGH MONDAY. WEST TO SOUTHWEST
WINDS HAVE INCREASED EARLY THIS MORNING WITH THE ARLINGTON AREA
REPORTING GUSTS BETWEEN 50 TO 55 MPH...AND GUSTS BETWEEN 30 TO 40
MPH ELSEWHERE. WINDS NOT AS STRONG COMPARED TO WHAT WAS EXPECTED
24 HOURS AGO...BUT WILL KEEP THE HIGH WIND WARNING GOING FOR THE
WIND PRONE ZONES THROUGH TODAY. BASED ON 00Z MODELS...LOOKS LIKE
THE GRADIENT WILL DECREASE TONIGHT INSTEAD OF MONDAY MORNING...SO
THE WARNING MAY NEED TO BE CANCELLED EARLY. OTHERWISE...WESTERLY
WINDS WILL INCREASE OVER THE REST OF THE FORECAST AREA THIS
AFTERNOON DUE TO GOOD BOUNDARY LAYER MIXING. EXPECT WINDS TO STAY
BELOW HIGH WIND CRITERIA TODAY.

THE STRONG COLD FRONT WILL PUSH INTO SOUTHERN WYOMING TODAY.
ALTHOUGH DOWNSLOPE WINDS WILL RESULT IN MAINLY DRY WEATHER EAST OF
THE LARAMIE RANGE...MODELS SHOW GOOD UPSLOPE FLOW AND LLVL LIFT
ACROSS THE SIERRA MADRE RANGE AND SNOWY RANGE TODAY AND TONIGHT.
ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW
BEGINNING NOON TODAY THROUGH NOON MONDAY FOR THESE AREAS. EXPECT 6
TO 12 INCHES OF SNOW WITH MOST OF THE SNOW FALLING THIS AFTERNOON
THROUGH LATE THIS EVENING. ALTHOUGH 6 TO 8 INCH AMOUNTS ARE
EXPECTED TO BE WIDESPREAD...CAN NOT RULE OUT LOCALLY HIGHER
ACCUMULATIONS DUE TO LLVL INSTABILITY.

FOR MONDAY...UPPER LEVEL TROUGH WILL PUSH INTO THE WESTERN DAKOTAS
AS THE COLD FRONT SWINGS THROUGH THE REST OF THE FORECAST AREA
INTO COLORADO AND KANSAS. MUCH COLDER TEMPERATURES ARE EXPECTED ON
MONDAY WITH HIGHS IN THE 20S AND 30S ACROSS SOUTHEAST
WYOMING...AND AROUND 40 ACROSS WESTERN NEBRASKA EARLY IN THE
MORNING. THE MAIN CONCERN WILL BE STRONG WEST TO NORTHWEST WINDS.
GFS MOS SHOWS WINDS OVER 40 KNOTS SUSTAINED ACROSS WESTERN
NEBRASKA MONDAY AFTERNOON AFTER THE FRONT PUSHES ACROSS THE AREA.
HOWEVER...DID NOT ISSUE A HIGH WIND WATCH FOR WESTERN NEBRASKA
SINCE CONFIDENCE IS NOT THAT HIGH FOR WIND GUSTS OVER 58 MPH.
ALTHOUGH THERE IS A STRONG LLVL PRESSURE GRADIENT AND MODELS SHOW
WINDS AROUND 45 KNOTS AT 700 MB...THE SURFACE FRONT PUSHES ACROSS
THE AREA TOO EARLY AS THE RIGHT EXIT REGION OF THE JET DOES NOT
ENTER THE AREA UNTIL LATE MONDAY NIGHT. MODEL OMEGA SHOWS PEAK
SUBSIDENCE AND DOWNSLOPE AFTER 00Z TUESDAY ACROSS WESTERN NEBRASKA
WITH LITTLE SUBSIDENCE BEFORE 00Z. AT THIS TIME...A WIND ADVISORY
LOOKS MORE LIKELY FOR GUSTS AROUND 50 MPH. OTHERWISE...ANY LIGHT
SNOW SHOWERS OR FLURRIES WILL DISSIPATE MONDAY NIGHT ALONG WITH
SLOWLY DIMINISHING WINDS. THIS WILL LEAD TO COLD OVERNIGHT LOWS IN
THE SINGLE DIGITS AND TEENS DUE TO A VERY DRY AIRMASS OVER THE
FORECAST AREA. A SLOW WARMING TREND WILL BEGIN ON TUESDAY WITH
HIGH TEMPERATURES RETURNING TO THE 30S (WEST) AND 40S (EAST).

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY

FORECAST CHALLENGE IN THE LONG TERM DEAL WITH PRECIP CHANCES NEXT
WEEKEND.

UPPER RIDGE LOOKS TO PASS OVER THE CWFA TUESDAY EVENING WITH
WARMING 700MB TEMPERATURES. GFS SHOWING +2C 700MB TEMPERATURES
INTO THE SOUTHERN NEBRASKA PANHANDLE WITH THE 0C LINE COVERING
MUCH OF SOUTHEAST WYOMING. LOOK FOR TEMPERATURES TO WARM BACK INTO
THE 60S ACROSS THE PANHANDLE WITH MID 40S WEST OF THE LARAMIE RANGE.

THESE WARM TEMPERATURES STAY WITH US THROUGH MUCH OF THE WEEK AS
700MB TEMPERATURES STAY FROM 0 TO +2C. ADDITIONALLY...WE ARE
LOOKING AT WINDY CONDITIONS AND DOWN SLOPING WESTERLY TO
SOUTHWESTERLY WINDS THAT WILL ADD TO THE WARM TEMPERATURES THROUGH
THURSDAY. LOOK FOR DAILY HIGHS SIMILAR TO WEDNESDAY WITH 60S IN
THE PANHANDLE AND 40S WEST OF THE LARAMIE RANGE.

THE WEATHER BEGINS TO CHANGE THURSDAY NIGHT INTO FRIDAY.
INITIALLY...FRONTAL PLACEMENT ON THE GFS AND ECMWF PRETTY
CONSISTENT...SHOWING A FRONT OVER NORTHWEST WYOMING...EXTENDING
SOUTHWEST INTO NEVADA. GFS CLOSES OFF AN UPPER LOW OVER SOUTHERN
NEVADA DURING THE DAY FRIDAY...WHILE THE ECMWF IS A LITTLE
SLOWER. GFS SHOWS A 1033MB SURFACE HIGH OVER EASTERN NORTH DAKOTA
PUSHING A BACKDOOR FRONTAL BOUNDARY INTO WESTERN SOUTH DAKOTA.
SHOULD BE SEEING SIGNIFICANT UPSLOPING DEVELOPING OVER THE
PANHANDLE AND EAST SLOPES OF THE LARAMIE RANGE DURING THIS TIME FRAME.

THE GFS TAKES THE UPPER LOW AND KEEPS IT SOUTH ACROSS ARIZONA AND
NEW MEXICO FOR SATURDAY. THE ECMWF ON THE OTHER HAND...EJECTS THE
LOW NORTHEASTWARD INTO WESTERN COLORADO WITH A SIGNIFICANT PRECIP
SHIELD DEVELOPING OVER MUCH OF THE CHEYENNE CWFA. SHOULD THE ECMWF
SOLUTION COME TRUE...WE ARE LOOKING AT A SIGNIFICANT WINTER
WEATHER EVENT AS QPFS ARE WELL OVER AN INCH. SHOULD THE GFS
SOLUTION COME TRUE...WE MAY MISS OUT ON PRECIP ALTOGETHER AS IT
PLACES ALL THE QPF OVER COLORADO.

WENT AHEAD AND INCREASED POPS TO SLIGHT CHANCE FOR MOST AREAS WITH
CHANCE POPS IN THE SNOWY AND SIERRA MADRE RANGES. HOPEFULLY OVER
THE NEXT COUPLE MODEL RUNS...WE CAN GET A LITTLE MORE CONSISTENCY
BETWEEN THE GFS AND ECMWF. ONE OTHER NOTE THOUGH...THE ECMWF HAS
BEEN SHOWING THIS NOW THE PAST 3-4 MODEL RUNS...SO WE WILL NEED TO
KEEP AN EYE ON THIS STORM DEVELOPING.

&&

.AVIATION...06Z TAF ISSUANCE...
CONSIDERABLE MID AND HIGH CLOUDINESS WILL PREVAIL OVERNIGHT
AND SUNDAY AS PACIFIC MOISTURE SPREADS EAST ACROSS THE REGION.
IT WILL REMAIN BREEZY TO WINDY FOR MUCH OF SOUTHEAST WYOMING
THROUGH SUNDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
WESTERLY WINDS WILL GUST AS HIGH AS 40 KT SUNDAY. THESE GUSTY
WINDS WILL AFFECT THE WESTERN NEBRASKA PANHANDLE BEGINNING LATE
SUNDAY MORNING AND CONTINUING THROUGH THE EVENING. THE COLD
FRONT WILL MOVE THROUGH THE REGION SUNDAY NIGHT. CEILINGS
WILL LOWER TO MVFR WEST OF THE LARAMIE RANGE BY SUNDAY
EVENING...WITH SCATTERED RAIN AND SNOW SHOWERS DEVELOPING.

&&

.FIRE WEATHER...STRONG WINDS ARE EXPECTED OVER MOST OF SOUTHEAST
WYOMING AND WESTERN NEBRASKA TODAY AND MONDAY AS A STRONG COLD
FRONT PUSHES ACROSS THE REGION. THESE WINDS WILL BECOME MORE
WIDESPREAD ON MONDAY AFTER THE FRONT PUSHES ACROSS THE AREA.
DOWNSLOPE WINDS WILL RESULT IN A DRY BOUNDARY LAYER WITH MINIMUM
HUMIDITIES LOWERING INTO THE 20S BY MONDAY AND TUESDAY AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...HIGH WIND WARNING UNTIL NOON MONDAY FOR WYZ106-WYZ110-WYZ116-
     WYZ117.

     WINTER WEATHER ADVISORY FROM NOON SUNDAY TO NOON MONDAY FOR
     WYZ112-WYZ114.

NE...NONE.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...CLAYCOMB
Hazardous weather outlook, Mar 2, 7:58 PM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
758 PM MST SAT MAR 2 2013

WYZ101>119-031300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
758 PM MST SAT MAR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

STRONG WEST WINDS WILL DEVELOP ACROSS THE WIND PRONE AREAS OF
SOUTHEAST WYOMING LATER TONIGHT. WIND GUSTS TO 60 MPH CAN BE
EXPECTED. A HIGH WIND WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT
THROUGH MIDDAY MONDAY FOR ARLINGTON...ELK MOUNTAIN...VEDAUWOO...
BUFORD AND BORDEAUX.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL DEVELOP EAST OF THE LARAMIE RANGE SUNDAY NIGHT
AND MONDAY BEHIND A COLD FRONT. FOR LOCATIONS ABOVE 5000 FEET...
WIND GUSTS OF 50 TO 60 MPH CAN BE EXPECTED SUNDAY AFTERNOON
THROUGH MONDAY.

RAIN AND SNOW WILL DEVELOP WEST AND NORTH OF THE LARAMIE RANGE
SUNDAY AFTERNOON...THEN CHANGE TO SNOW SUNDAY NIGHT. BY LATE
MONDAY...FOUR TO SIX INCHES MAY FALL OVER THE MOUNTAINS...
WITH LESS THAN AN INCH OVER THE NORTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-031300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
758 PM MST SAT MAR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST TO NORTHWEST WINDS WILL OCCUR MONDAY BEHIND A COLD
FRONT. WIND GUSTS OF 50 TO 60 MPH WILL BE POSSIBLE.

LIGHT SNOW WILL DEVELOP SUNDAY NIGHT AND CONTINUE ON MONDAY...
WITH LESS THAN AN INCH EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
March 3, 3:45 AM MST to 5:15 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher.

High Wind, Laramie Valley

When
March 3, 11:45 AM MST to 12:15 PM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured wind gusts of 58 mph.

High Wind, South Laramie Range Foothills

When
March 3, 1:00 PM MST to 3:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Speer measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
March 3, 1:15 PM MST to 2:55 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
March 3, 1:40 PM MST to 2:55 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at DALEWS measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
March 3, 2:30 PM MST to 4:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 03/1630 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
March 3, 2:35 PM MST to 3:45 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 03/1435 MST.

High Wind, North Snowy Range Foothills

When
March 4, 12:40 AM MST to 1:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430266, 430271, 430270, 430268, 430267, 430269, 430264, 430265.